Texas, 2020

Hail and Damaging Wind in Texas, April 19, 2020

April 19, 2020 · NWS HGX · 11 events in 3 counties and zones

Morning thunderstorms became severe and produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$3,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Morning thunderstorms became severe and produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 19, 3:05 AM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Apr 19, 3:05 AM CST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
405 AM CDT Sun Apr 19 2020

.SHORT TERM [Through Monday Night]...

A warm front will be moving through SE TX early this morning. Areas
of fog, locally dense at times and intermittent drizzle will persist
early this morning. Moisture levels are on the rise and should peak
near 2.00 inches between 15-18z. A well defined upper trough at 500
mb will move quickly east across the Southern Plains today. The
trough axis coupled with an approaching dry line and favorable upper
level winds (at least this morning) should yield an expanding area
of showers and thunderstorms this morning.  Fcst soundings look very
favorable for strong to severe storms with CAPE values around 2300
J/Kg, LI values between -6 and -9 and other instability parameters
also looking very favorable. Fcst soundings also show significant
capping, especially south of I-10. The jet structure shows a well
defined split in the 300 mb winds today and a LFQ this morning,
however as the 500 mb trough shifts east, the speed max also gets
puled east and this places SE TX in the subsident region of the jet
this afternoon. SPC has placed much of SE TX in a Slight Risk for
severe storms today and roughly the northern half of SE TX in an
Enhanced Risk for severe storms today. Current thinking is that the
best potential for strong to severe storms will be north of I-10
with damaging winds and large hail as the primary severe weather
hazards. Can't rule out an isolated tornado as helicity values
increase to around 150. Will maintain mentioning severe in the
weather grids over the northern half of the CWA.

Further south, the the threat for severe weather becomes more
conditional. Fcst soundings show the cap eroding but with the better
jet dynamics to the north and lift from the upper level trough also
to the north, not sure there will be enough lift to break the cap.
00z ARW/NMM look benign over our southern zones and will taper PoPs
from highest in the north, lower south and coast. FWIW, the 00z
ECMWF still shows a significant cluster of storms moving across the
entire CWA this morning and the 07z HRRR shows a supercell tracking
east right along I-10. Again, much will depend on if and when
capping erodes.

Temperatures are tricky today with a warm start to the day and
warming at 850. With rapid clearing expected over the western zones,
feel temps could warm into the upper 80's. Further east clouds and
lingering showers will keep it considerably cooler.

For tonight, skies will start out clear but it looks like some
moisture will wrap around todays system with clouds rotating into
the region from the N-NE. A weak cold front will cross the area late
tonight and slightly cooler and drier air will work into the area.
The cool down will be short lived as 850 temps warm on Monday. High
temperatures on Monday will be a bit cooler north with highs in the
lower 80s. But with a warmer start over the S-SW zones and a bit
more sun, feel temperatures will warm into the upper 80's over the
southern zones. 43

.LONG TERM [Tuesday Through Sunday]...

Southeasterly flow increases on Tuesday as surface high pressure
slides eastward. There will be increasing clouds through the day
ahead of an approaching upper level low approaching from the west.
This system will move across northern Texas and into Oklahoma
through the day on Wednesday bringing our region mostly cloudy
skies. The chance of precipitation increases late Wednesday
and into the morning hours on Thursday. The bulk of the
precipitation from this disturbance looks to remain north of our
CWA, but we can still expect some showers and thunderstorms
Wednesday PM/Thursday AM with better chances generally north of
Harris County. The Canadian is still siding with a stronger front
moving through SE Texas with this system bringing precipitation
down along the entire Texas coastline, but its the outlier at the
moment and have sided with the EC/GFS solution as depicted above.
A quick transitory high pressure moves across the area late
Thursday into Friday morning followed by another potential system
Saturday into Sunday.

Despite the midweek system, high temperatures through the long term
will be in the mid to upper 80s with lows generally near 70 (few
degrees warmer near the coast, few degrees cooler up north).

Fowler

&&

.MARINE...

An onshore flow will persist today with weak low pressure over North
Texas. Winds will veer to the SW tonight in advance of a weak cold
front that should cross the coastal waters prior to 12z Monday. Weak
high pressure will build into the Arklatex Mon AM and shift east
very quickly allowing an onshore flow to redevelop Monday evening.
Onshore winds will persist Tuesday and Wednesday with speeds
increasing Weds as deep low pressure develops over OK. As the low
move east, it will drag another cold front into the coastal waters
late Thursday but the resultant offshore flow will be short lived as
another area of low pressure quickly develops over the TX panhandle
and onshore winds redevelop on Friday. 43

&&

.PREV DISCUSSION /Issued 1152 PM CDT Sat Apr 18 2020/...

.AVIATION [06Z TAF Issuance]...

Poor flight conditions prevail across the area, and should hold
through most of the night. As another upper disturbance and
accompanying front approach, looking for some of those low clouds
to rise, but also come with a new round of showers and
thunderstorms. May be strong to severe from SGR/HOU northward,
with best chance for strong storms at CLL and UTS. For now, not
enough confidence to go with a prevailing and a bit too far out
for a TEMPO, so things stay at VCTS for now. Once front is
through, look for rapidly improving conditions as drier post-
frontal air moves in.

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  85  59  81  60  84 /  60   0   0   0  10
Houston (IAH)          84  63  84  62  83 /  60   0   0   0   0
Galveston (GLS)        78  68  78  69  77 /  30   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

In the hours before

Special weather statement, Apr 19, 7:47 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
847 AM CDT Sun Apr 19 2020

TXZ199-211>213-227-313-191430-
Waller TX-Coastal Harris TX-Inland Harris TX-Fort Bend TX-
Montgomery TX-Austin TX-
847 AM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AUSTIN...
NORTHWESTERN FORT BEND...SOUTH CENTRAL MONTGOMERY...SOUTHEASTERN
WALLER AND CENTRAL HARRIS COUNTIES UNTIL 930 AM CDT...

At 846 AM CDT, Doppler radar was tracking a strong thunderstorm near
Katy, moving northeast at 40 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Humble, Katy, Jersey Village, Brookshire, Hunters Creek Village,
Bunker Hill Village, Piney Point Village, Northside / Northline,
Kingwood, Spring Branch North, Greater Greenspoint, Spring, Greater
Heights, Near Northside Houston, Aldine, Eldridge / West Oaks, Spring
Branch West, Addicks Park Ten, Spring Valley and northwestern
Memorial Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 300 PM CDT for southeastern
Texas.

LAT...LON 2966 9593 2981 9606 3018 9533 3005 9518
      2985 9513
TIME...MOT...LOC 1346Z 247DEG 41KT 2975 9584
Special weather statement, Apr 19, 7:57 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
857 AM CDT Sun Apr 19 2020

TXZ211>213-226-227-191445-
Waller TX-Wharton TX-Inland Harris TX-Fort Bend TX-Austin TX-
857 AM CDT Sun Apr 19 2020

...SPECIAL WEATHER STATEMENT...

At 857 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sealy, moving east at 55 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Katy, Sealy, Brookshire, Addicks Park Ten, Mission Bend, Eldridge /
West Oaks, Wallis, Fulshear, Simonton, San Felipe, Pattison, Cinco
Ranch, Weston Lakes, Cypress, Addicks and Memorial.

A Tornado Watch remains in effect until 300 PM CDT for southeastern
Texas.

LAT...LON 2962 9616 2976 9619 3000 9563 2969 9562
TIME...MOT...LOC 1357Z 249DEG 49KT 2972 9609

The radar

The Houston radar (KHGX), 74 km away, was scanning. The volume nearest the first event began at 14:20 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Harris

When
April 19, 8:22 AM CST
Where
Harris County, 3.64 mi SW of Satsuma
Measured
1 in hail
Reported by
Public
Coordinates
29.890, -95.670

Quarter sized hail was reported.

Hail, Waller

When
April 19, 8:23 AM CST
Where
Waller County, 3 mi W of Katy
Measured
1 in hail
Reported by
Public
Coordinates
29.800, -95.850

Some quarter sized hail but mostly pea to nickel sized hail was reported off Cane Island Parkway north of US 90.

Hail, Harris

When
April 19, 8:25 AM CST
Where
Harris County, 3.51 mi N of Katy
Measured
1.75 in hail
Reported by
Public
Coordinates
29.850, -95.810

Golf ball sized hail was reported at the Waller Harris County ESD 200 Fire And EMS Station.

Hail, Harris

When
April 19, 8:35 AM CST
Where
Harris County, 1.93 mi WNW of Houston Lakeside Arp
Measured
1.5 in hail
Reported by
Public
Coordinates
29.830, -95.700

Quarter sized hail was reported.

Hail, Harris

When
April 19, 8:39 AM CST
Where
Harris County, 2.74 mi SW of Houston Weiser Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
29.900, -95.660

Penny sized hail was reported.

Hail, Harris

When
April 19, 8:40 AM CST
Where
Harris County, 3.3 mi NNW of Houston Lakeside Arp
Measured
1.5 in hail
Reported by
Public
Coordinates
29.860, -95.700

Ping pong ball sized hail was reported.

Hail, Harris

When
April 19, 8:40 AM CST
Where
Harris County, 3.3 mi SSW of Satsuma
Measured
1 in hail
Reported by
Public
Coordinates
29.880, -95.650

Quarter sized hail was reported near the intersection of Highway 6 and FM 529.

Hail, Harris

When
April 19, 8:42 AM CST
Where
Harris County, 3.17 mi SW of Satsuma
Measured
1 in hail
Reported by
Public
Coordinates
29.890, -95.660

Quarter sized hail was reported.

Hail, Harris

When
April 19, 8:48 AM CST
Where
Harris County, 2.74 mi SW of Satsuma
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
29.890, -95.650

Ping pong ball sized hail was reported.

Thunderstorm Wind, Liberty

When
April 19, 10:30 AM CST
Where
Liberty County, 1.92 mi ESE of Cleveland
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Crop damage
$3,000
Reported by
Public
Coordinates
30.340, -95.070

Thunderstorm winds downed branches, trees and power lines. There was also a destroyed traffic signal within a few blocks of Cleveland High School.

Funnel Cloud, Liberty

When
April 19, 3:25 PM CST
Where
Liberty County, 8.64 mi SE of Cleveland Muni Arpt
Reported by
Public
Coordinates
30.280, -94.880

A funnel cloud was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878549, 878550, 878551, 878552, 878553, 878554, 878555, 878556, 878558, 878560, 878563.